Pharmaceutical fentanyl is a synthetic opioid that’s primarily prescribed in healthcare settings to manage severe pain after surgery, or for medical sedation. Classified as a schedule II drug, fentanyl is 50 times more potent than heroin and 100 times more potent than morphine. Non-pharmaceutical fentanyl and its analogues, on the other hand, frequently referred to as “illicit fentanyl,” is often mixed with heroin or cocaine.
The Centers for Disease Control and Prevention (CDC) has no data describing the scope of occupational exposure to illicit fentanyl by healthcare workers during their job duties. But the fact that opioid use and abuse has reached epidemic proportions gives rise to heightened concerns about healthcare workers unknowingly coming in contact with the substance in hospital settings.
Consider these findings:
In the healthcare setting, accidental or secondhand exposure to the drug can occur in multiple ways – and it’s remarkably easy to be exposed. Touching clothes or bedding, conducting triage, taking vital signs, and reviving or transferring a patient who has used the drug or has the drug in their possession could all lead to exposure risk through inhalation, ingestion, or skin contact.
Who’s at risk?
Since fentanyl is so easily transmitted, the list of front-line health staff who could potentially be exposed is large: it includes emergency response personnel, nurses, nursing assistants, physicians, technicians, therapists, phlebotomists, pharmacists, students, and trainees. In addition, there are other healthcare personnel not directly involved in patient care, but who also could encounter illicit fentanyl. These include clerical, dietary, environmental services, laundry, security, engineering and facilities management, administrative, billing, and even hospital volunteers.
The death rate of synthetic opioids, including those caused by fentanyl, increased by 100 percent from 2015 to 2016.
Illicit fentanyl comes in a variety of forms, including powder, tablets, capsules, solutions, and rocks. Although exposure can happen through touching alone, the greatest risks of exposure come through inhalation, mucous membrane contact, ingestion, and needle stick. Fentanyl exposure potentially causes a variety of symptoms, including troubled breathing, drowsiness or unresponsiveness, and constricted or pinpoint pupils. It also can result in rapid onset of life-threatening respiratory depression.
Avoiding fentanyl exposure
In April 2018, the CDC and its National Institute for Occupational Safety and Health (NIOSH) updated a set of critical guidelines for preventing occupational exposure to illicit fentanyl in hospitals and health clinics.
Since fentanyl is so easily transmitted, the list of front-line health staff who could potentially be exposed is large.
To protect healthcare workers NIOSH recommends risk managers ensure that the following recommendations and standard precautions are followed, at a minimum:
- Wear gloves – and consider sleeve covers, gowns, aprons and booties – if fentanyl is suspected.
- Avoid actions that may cause a powder form to become airborne.
- Use a N100, R100, or P100 disposable filtering facepiece respirator mask, wear eye protection, and minimize skin contact when responding to a situation where small amounts of suspected fentanyl are visible.
- Develop guidelines and receiving protocols to coordinate communication with EMS providers regarding potential contamination to determine if decontamination is necessary, and if so, to coordinate medical evaluation and treatment.
Additionally, if exposure occurs:
- Don’t touch eyes, mouth, nose or any skin after touching any potentially contaminated surface.
- Wash skin thoroughly with cool water and soap, but do not use hand sanitizers as they may actually enhance absorption.
- Wash hands thoroughly after the incident and before eating, drinking, or using the restroom.
- If you suspect your clothing, shoes, and personal protective equipment may be contaminated, follow guidelines for decontamination, which may include removing and segregating contaminated clothing, uniforms or scrubs for separate laundering; showering and changing clothing after exposure; and cleaning of exam and work surfaces and rooms.
- Report symptoms of fentanyl effects immediately. Naloxone is an effective medication that rapidly reverses the serious respiratory effects caused by fentanyl.
Awareness is key
As a risk manager in the healthcare field, you’re aware that facility personnel are always on call to balance safety with efficiency when responding to situations where the presence of opioids is suspected. And with drug abuse comes another risk – that of patient violence. To learn more about protecting your healthcare organization from workplace violence, read our related article, here.
 Reported Law Enforcement Encounters Testing Positive for Fentanyl Increase Across US, CDC, Division of Unintentional Injury Prevention, 2016.
 Increases and Geographic Variations in Overdose Deaths Involving Opioids, Cocaine, and Psychostimulants with Abuse Potential – US, 2015-2016, Morbidity and Mortality Weekly Report, March 30, 2018.
 Preventing Occupational Exposure to Healthcare Personnel in Hospital and Clinic Settings, National Institute for Occupational Safety and Health Emergency Preparedness and Response Office, April 25, 2018.
This website is general in nature, and is provided as a courtesy to you. Information is accurate to the best of Liberty Mutual’s knowledge, but companies and individuals should not rely on it to prevent and mitigate all risks as an explanation of coverage or benefits under an insurance policy. Consult your professional advisor regarding your particular facts and circumstance. By citing external authorities or linking to other websites, Liberty Mutual is not endorsing them.